Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 8, 2016

Qualitative analysis and numerical solution of burgers’ equation via B-spline collocation with implicit euler method on piecewise uniform mesh

  • Vikas Gupta EMAIL logo and Mohan K. Kadalbajoo


In the present paper, a numerical method is proposed for solving one-dimensional time dependent Burgers’ equation for various values of Reynolds number on a rectangular domain in the x-t plane. For large values of Reynolds number, a boundary layer produced in the neighborhood of right part of the lateral surface of the domain and the problem can be considered as a quasi-linear singularly perturbed parabolic problem. Classical numerical methods with uniform mesh are known to be inadequate to solve such problems, unless an unacceptably large number of mesh points are used. Therefore, in order to overcome this drawback associated to classical numerical methods with uniform mesh, we construct a numerical scheme that comprises of implicit Euler method to discretize in temporal direction on uniform mesh and a B-spline collocation approach to discretize the spatial variable with piecewise uniform Shishkin mesh. Quasi-linearization process is used to tackle the non-linearity and shown that quasi-linearization process converges quadratically. Asymptotic bounds for the derivatives of the solution are established by decomposing the solution into smooth and singular components. These bounds are applied in convergence analysis of the proposed method on Shishkin mesh. The method has been shown to be first order convergent in the temporal variable and almost second order accurate in the spatial variable. Higher accuracy and convergence of the method is demonstrated by numerical examples and an estimate of the error is given. Comparisons of numerical results are made with others available in the literature for both low as well as high Reynolds numbers.


[1] N. S. Bakhvalov, The optimization of methods of solving boundary value problems with a boundary layer, USSR Comp. Math. Math. Phys., 9 (1969), No. 4, 139–166.10.1016/0041-5553(69)90038-XSearch in Google Scholar

[2] H. Bateman, Some recent researches on the motion of fluids, Mon. Weather Rev., 43 (1915), 163–170.10.1175/1520-0493(1915)43<163:SRROTM>2.0.CO;2Search in Google Scholar

[3] R. E. Bellman and R. E. Kalaba, Quasilineaization and Non-Linear Boundary-Value Problems, American Elsevier Publishing Company, Inc., New York, 1965.Search in Google Scholar

[4] E. Benton and G. W. Platzman, A table of solutions of the one-dimensional Burgers' equations, Quart. Appl. Math., 30 (1972), 195–212.10.1090/qam/306736Search in Google Scholar

[5] C. de Boor, On the convergence of odd degree spline interpolation, J. Approx. Theory, 1 (1968), 452–463.10.1016/0021-9045(68)90033-6Search in Google Scholar

[6] H. Brezis and F. Browder, Partial differential equations in the 20th century, Adv. Math., 135 (1998), 76–144. Article No. A1971713.10.1006/aima.1997.1713Search in Google Scholar

[7] J. M. Burgers, Mathematical examples illustrating relations occurring in the theory of turbulent fluid motion, Trans. Roy. Neth. Acad. Sci. Amsterdam, 17 (1939), 1–53.10.1007/978-94-011-0195-0_10Search in Google Scholar

[8] J. M. Burgers, A mathematical model illustrating the theory of turbulence, Adv. Appl. Mech., 1 (1948), 171–199.10.1016/S0065-2156(08)70100-5Search in Google Scholar

[9] J. D. Cole, On a quasi-linear parabolic equations occurring in aerodynamics, Quart. Appl. Math., 9 (1951), 225–236.10.1090/qam/42889Search in Google Scholar

[10] C. A. Fletcher, Burgers' equation: a model for all reasons. In: Numerical Solutions of Partial Differential Equations (Ed. J. Noye), North-Holland, Amsterdam, 1982, pp. 139–225.Search in Google Scholar

[11] E. C. Gartland, Graded-mesh difference schemes for singularly perturbed two-point boundary value problems, Math. Comp. 51 (1988), 631–657.10.1090/S0025-5718-1988-0935072-1Search in Google Scholar

[12] V. Gupta and M. K. Kadalbajoo, A singular perturbation approach to solve Burgers–Huxley equation via monotone finite difference scheme on layer-adaptive mesh, Commun. Nonlinear Sci. Numer. Simul., 16 (2011), 1825–1844.10.1016/j.cnsns.2010.07.020Search in Google Scholar

[13] C. A. Hall, On error bounds for spline interpolation, J. Approx. Theory, 1 (1968), 209–218.10.1016/0021-9045(68)90025-7Search in Google Scholar

[14] E. Hopf, The partial differential equation ut + uux = uxx, Comm. Pure Appl. Math., 3 (1950), 201–230.10.1002/cpa.3160030302Search in Google Scholar

[15] İ. Dağ, D. Irk, and B. Saka, A numerical solution of the Burgers' equation using cubic B-splines, Appl. Math. Comput., 163 (2005), 199–211.10.1016/j.amc.2004.01.028Search in Google Scholar

[16] M. K. Kadalbajoo, K. K. Sharma, and A. Awasthi, A parameter-uniform implicit difference scheme for solving time-dependent Burgers' equations, Appl. Math. Comput., 170 (2005), 1365–1393.10.1016/j.amc.2005.01.032Search in Google Scholar

[17] M. K. Kadalbajoo and V. Gupta, A brief survey on numerical methods for solving singularly perturbed problems, Appl. Math. Comput., 217 (2010), 3641–3716.10.1016/j.amc.2010.09.059Search in Google Scholar

[18] R. B. Kellogg and A. Tsan, Analysis of some difference approximations for a singular perturbation problem without turning points, Math. Comp., 32 (1978), 1025–1039.10.1090/S0025-5718-1978-0483484-9Search in Google Scholar

[19] S. Kutluay, A. R. Bahadir, and A. Özdes, Numerical solution of one-dimensional Burgers equation: explicit and exact-explicit finite difference methods, J. Comp. Appl. Math., 103 (1999), 251–261.10.1016/S0377-0427(98)00261-1Search in Google Scholar

[20] S. Kutluay and A. Esen, A linearized numerical scheme for Burgers-like equations, Appl. Math. Comput., 156 (2004), 295–305.10.1016/j.amc.2003.07.011Search in Google Scholar

[21] S. Kutluay, A. Esen, and I. Dag, Numerical solutions of the Burgers' equation by the least squares quadratic B-spline finite element method, J. Comp. Appl. Math., 167 (2004), 21–33.10.1016/ in Google Scholar

[22] P. Lagerstrom, J. D. Cole, and L. Trilling, Problems in the Theory of Viscous Compressible Fluids, California Institute of Technology, 1949.Search in Google Scholar

[23] C. B. Laney, Computational Gasdynamics, Cambridge Univ. Press, Cambridge, 1998.10.1017/CBO9780511605604Search in Google Scholar

[24] V. Lakshmikantham and A. S. Vatsala, Generalized Quasilinearization for Nonlinear Problems, Mathematics and its Applications, Vol. 440, Kluwer Academic Publishers, Dordrecht, 1998.10.1007/978-1-4757-2874-3Search in Google Scholar

[25] V. B. Mandelzweig and F. Tabakin, Quasilinearization approach to nonlinear problems in physics with application to nonlinear ODEs, Comp. Phys. Commun., 141 (2001), 268–281.10.1016/S0010-4655(01)00415-5Search in Google Scholar

[26] G. Micula, Handbook of Splines, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1999.10.1007/978-94-011-5338-6Search in Google Scholar

[27] T. Nagatani, H. Emmerich and K. Nakanishi, Burgers equation for kinetic clustering in traffic flow, Physica A: Stat. Theor. Phys., 255 (1998), 158–162.10.1016/S0378-4371(98)00082-XSearch in Google Scholar

[28] N. Su, J. P. C. Watt, K. W. Vincent, M. E. Close, and R. Mao, Analysis of turbulent flow patterns of soil water under field conditions using Burgers' equation and porous suction-cup samplers, Aust. J. Soil Res., 42 (2004), No. 1, 9–16.10.1071/SR02142Search in Google Scholar

[29] R. Perlata-Fabi and P. Plaschko, Bifurcations of solutions to the controlled Burgers equation, Acta Mechanica, 96 (1993), 155–161.10.1007/BF01340707Search in Google Scholar

[30] P. M. Prenter, Spline and Variational Methods, John Wiley & Sons, New York, 1975.Search in Google Scholar

[31] M. H. Protter and H. F. Weinberger, Maximum Principles in Differential Equations, Springer-Verlag, New York, 1984.10.1007/978-1-4612-5282-5Search in Google Scholar

[32] L. L. Schumaker, Spline Functions: Basic Theory, Krieger Publishing Company, Florida, 1981.Search in Google Scholar

[33] J. M. Varah, A lower bound for the smallest singular value of a matrix, Lin. Alg. Appl., 11 (1975), 3–5.10.1016/0024-3795(75)90112-3Search in Google Scholar

[34] N. J. Zabusky, M. D. Kruskal, Interaction of solitons in a collisionless plasma and the recurrence of initial states, Phys. Rev., 15 (1965), 240–243.10.1103/PhysRevLett.15.240Search in Google Scholar

[35] P. F. Zhao and M. Z. Qin, Multisymplectic geometry and multisymplectic Preissmann scheme for the KdV equation, J. Phys. A, 33 (2000), No. 18, 3613–3626.10.1088/0305-4470/33/18/308Search in Google Scholar

Received: 2014-8-3
Revised: 2014-12-22
Accepted: 2014-12-22
Published Online: 2016-6-8
Published in Print: 2016-6-1

© 2016 by Walter de Gruyter Berlin/Boston

Downloaded on 3.10.2023 from
Scroll to top button